Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mental health meds and viral load
Nov 3, 2013

Hello Doctor Holodniy,

Im 20, and on 06/13/13 I was diagnosed with hiv-1 infection and had an initial viral load of 330,000 and cd4 of 247. A resistance rest was run, I showed no resistance to any meds, and I started Atripla.

1 month later on 07/08/13 my cd4 count shot up to 350, and my viral load went down to 2,345. A week after the checkup though, I had a bad psychotic episode and was diagnosed with schizophrenia after I had to be hospitalized after a suicide attempt. On another side note I had shown symptoms of schizophrenia even before I was diagnosed with hiv -1 infection, but the hiv diagnosis definitely put me under a lot of stress and the symptoms seemed to get a lot worse. At the hospital the doctor first put me on 2mg a day of risperidone and has been working with me to help make sure that I adhere to taking meds. I am now taking 4mg a day, feeling a lot better, and haven't been suicidal since that incident.

Well, just a few weeks ago on 10/08 I went in for another checkup and even though my cd4 still improved and increased to 415, my viral load only went down to 1,500. Does this seem strange for the viral load to decrease that little over a 3 month period?

I fully adhere to both my hiv meds and mental health meds, and have a great support system that reminds me to take my meds on the days that I get a little too confident in how good I feel. I avoid alcohol, dont use drugs, and I am learning to manage stress better. Other than that I havent really had any serious side effects from the meds so for that Im really grateful.

So my question is could it be the risperidone that is preventing the viral load from reaching undetectable levels? Could it just have been a blip that day? Is 3 months too early to worry about not being undetectable yet? Have you had patients with mental illness experience something similar to this?

Have a nice weekend and thank you for helping us

Response from Dr. Holodniy

There is the theoretic possibility that the efavirenz in Atripla could affect the resperidone levels, since they partly share the same metabolic pathway in the liver. I don't think you need to make any changes or adjustments in your treatment at this point. I think your response to Atripla is pretty typical and I would not be concerned.



Previous
low CD4 in 2 years? low VL only 5 days on HARRT? possible?
Next
Meds & Travel (help)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement